FDA Approves First Medicine for Tardive Dyskinesia

By Ken Duckworth, M.D. | Apr. 19, 2017

 

Tardive dyskinesia (TD) is a movement disorder that occurs in some people who take first-generation antipsychotics (such as haloperidol, chlorpromazine), and to a lesser degree second-generation antipsychotics (such as aripiprazole or paliperidone). TD results in repetitive, involuntary movements commonly of the face, lips and limbs. Movement disorders were described in people living with schizophrenia before the advent of first generation antipsychotics, but the clear majority of these movement symptoms currently are clearly induced by medicines. TD is a neurologic disorder that can be disabling and stressful and had no FDA-approved treatment—until recently.

Last week, the FDA approved a new medication for the treatment of TD with the trade name Ingrezza and generic name valbenazine. The FDA fast-tracked this medicine’s approval process, given this unmet medical need. The clinical trial that led to the approval evaluated the movements of 234 individuals with TD who were also diagnosed with schizophrenia, schizoaffective disorder, or bipolar disorder. These research subjects were randomly assigned valbenazine or a placebo (a sugar pill).  At six weeks, a clear difference emerged in the movement symptoms of the two groups, which led to the approval.

If you have TD, this new medicine is worth a fresh conversation with your prescriber. In study trials, this medicine appears to have been well tolerated, though as with most treatments, there are common and serious side effects (usually for people with heart rhythm issues). There is also another medicine currently seeking FDA approval for TD, so the tool box for treatment of this condition may soon increase even further.

The clinical focus for TD to date has been largely on prevention, which hasn’t very successful given the prevalence of TD. Doctors assess TD symptoms with the Abnormal Involuntary Movement Scale (AIMS) scale. This should be performed on a regular basis, typically every 6 months. The AIMS exam is an assessment of a person for movements that could suggest TD; if TD is suspected, a discussion with the person about lowering their medication dose or switching medication to one with less risk is typically advised.  

TD can be avoided in some cases, but with long term use of the medicine (tardy or emerging over time), the risks are increased. It’s hard to predict who will develop TD, but we do know that African American, Asian American, people with diabetes and individuals over 55 are at a greater risk. Many people take antipsychotics for decades, so the risk of developing TD is real and needs to be weighed against the benefits for symptom reduction and alternative treatments.

I have felt a bit helpless in the past when I see people who live with TD. We didn’t have any treatment for TD approved by the FDA. We now have a new tool and I look forward to learning more about this medication from my patients’ experiences and scientific literature.

Note: NAMI does not endorse any treatments, and this brief blog is only informational to introduce a new treatment approach to a difficult condition.

 

Ken Duckworth is medical director at NAMI.

Comments
Elizabeth
Our pharmacy in Charlotte does not have this available. Has anybody been able to find a place to buy it?
5/3/2017 1:19:34 AM

Terry Ann Hayes
Does the cause of Tardive dyskinesia matter? I developed it from taking Reglan long term. I have taken symmetrel for years also have some head & neck dy stonia that is severe at times. I might consider trying this medication. I will discuss wtih my psychiatrist!
5/2/2017 3:25:15 AM

Tanya Haskin
5/1

Perfect timing...I go see my neurologist tomorrow
5/1/2017 6:42:03 PM

Robert j curran
I was reviewing td for myself, when I found this article. I have schizophrenia and severe td, but I also have problems with my heart rhythm(afib). Keep me posted.
4/29/2017 1:38:30 AM

Miriam Salazar
My brother was diagnosed with bipolar disorder and he does have these involuntary movements whom can I contact with to help him to get this medicine.
4/28/2017 12:34:18 PM

Linda G. Waalk
This IS Wonderful news!! I have this condition due to a medication "Abilify" that I took years ago..... I was dx'd just over a year ago. This condition I have is listed as a rare side effect.
I have recently been going to Physical Therapy for balance issues. Prior to that, I had fallen twice and in October 2015 I had surgery for a torn rotater cuff.
I have strange body movements that I have never noticed, but others do!
Thank you, Thank for for this!!!
4/26/2017 8:28:02 PM

Donald L. Smith
Thx
4/26/2017 6:30:10 PM

Martha
Thank you so much. I suffer from TD. Its so hard always explaining why my leg shakes so much. Daily living can be hard at times. This new medication could help me.
4/26/2017 6:05:59 PM

Steve Andreotti
My wife has suffered from 10 years or better
4/22/2017 2:26:37 PM

Robert Laitman
This is potentially exciting, however it is a derivative from tetrabenazine. This gives me some trepidation. This original drug had a similar mechanism but was not as "specific" to dopamine. It blocked all MAOs egress from microsomes. The problem with tetrabenazine is that it increased suicidality. Personally I use clozapine when there is Tardive. I have been met not only with improved motor symptoms but often I nave seen overall dramatic improvement in neuropsychiatric pathology.
4/21/2017 1:14:02 PM

Subscribe
 Security code